I started a grapefruit diet about ten days ago wishing to reduce weight. Gaining weight is probably the consequence of being less active because of the side-effects of chemo.
While I was researching the diet, I read that grapefruits cleanse the liver and inhibit the liver enzyme. Interesting! As surging liver enzymes, AST and ALT, has been one of my major concerns being on KadcylaI, I thought the grapefruit diet was a way to go.
I knew that grapefruits sometime react with medicines. When I was on Tykerb, I was told not to take grapefruits. George, who is taking an anti-hypertension med, can’t take grapefruits. So I researched if grapefruits react with Kadcyla or not. As I didn’t find any clear statements, I gave myself the green signal. Yet just in case, I decided to ask my oncologist about grapefruits.
Since I already started the diet, I expected and hoped that she would say, “Fine.” Yet to my surprise, she said,
“ Grapefruits can increase toxicity of Kadcyla. It is better to avoid them.”
Shoot! I was consuming one and a half grapefruits everyday already.
The lesson: I need always ask the doctor first before I take or do something extra.
I will see how grapefruits would have affected on Kadcyla in two weeks when I will have the next lab.